Indiana, 2004

Flooding in Indiana, January 1 to 17, 2004

January 1 to 17, 2004 · NWS IND · 4 events in 4 counties and zones

The December flooding continued into January 2004 along the middle and lower portion of the Wabash.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The December flooding continued into January 2004 along the middle and lower portion of the Wabash. 2 to 5 inches of rain fell across the basin from the 1st through the 5th creating a higher crest and also prolonged flooding into the middle of the month.Location: FS: Crest: Date of crest:Montezuma 14.0 23.3 January 6Terre Haute 14.0 20.4 January 6Hutsonville 16.0 22.3 January 9Riverton 15.0 20.2 January 10

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 31, 2:30 PM EST, 9 hours 30 minutes earlier.

Area forecast discussion, Dec 31, 2:30 PM EST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST WED DEC 31 2003

.DISCUSSION...CDFNT BEGINNING TO WORK ACROSS INDIANA AT 19Z. NOT
MUCH FANFARE AS SKIES ARE MOSTLY SUNNY. IR SATE SHOWING SOME HIGH
CLOUDS MVG INTO MO.

MODELS IN GOOD AGREEMENT IN SHORT TERM. DO SEE SOME DIFFERENCES PAST
60 HRS IN H5 AS ETA MOVE NEXT SYSTEM OUT OF AREA MUCH QUICKER THAN
GFS. AT SFC...GFS DEVELOPS A STRONG AREA OF LOW PRES ACROSS NW US
WHILE ETA/NGM PLACEMENT AND STRENGTH DIFFER. WITH ECMWF AND UKMET
SOMEWHERE BETWEEN GFS/ETA/NGM FEEL THAT A MODEL BLEND WOULD BE BEST
ATTM.

FORECAST DILEMMA WL BE CHC PRECIP FOR THE FIRST DAY OF THE NEW YEAR.

RIDGE OF HIGH PRES BUILD ACROSS CWA TONIGHT. WL SEE MOSTLY CLEAR
SKIES AND GOOD RADIATIONAL COOLING. H85 TEMPS AND WIND DO INDICATE
SOME WAA. THIS SHOULD OFFSET ANY SUBSTANTIAL RADIATIONAL COOLING
OVRNGT.

THE FIRST DAY OF 2004 SHOULD BE RATHER PLEASANT HIGH PRES SLOWLY
SLIDING EAST. WAA WL KEEP TEMPS WELL ABOVE NORMAL. SHOULD SEE SOME
HIGH CLOUDS MV ACROSS FA IN ADVANCE OF WARM FNT. TIME SECTIONS
REFLECT CLOUDS AND LIFT BECOMING MORE PREDOMINATE BY 18Z. ISENTROPIC
LIFT IS NOT ALL THAT STRONG BUT SPECIFIC HUMIDITY VALUES RANGE FROM
2 TO 3 G/KG BY 18Z. SEE A SLIGHT INCREASE IN VALUES BY 00Z THUS
AMOUNT OF MOISTURE SHOULD SUFFICE FOR AFT RAIN CHC. WL WORD ZONES
ACCORDINGLY.

THURSDAY NIGHT WL CONT TO SEE A CHC FOR RAIN AND CLOUDY SKIES. AS
S/WV MVS EAST...SHOULD CONT TO SEE SOME LINGERING -SHRA THRU EARLY
MORNING FRI. TIME SECTIONS INDICATE DECREASE IN OMEGA AS WELL AS
CLOUD COVER TOWARD FRI MORNING.

MOS GUIDANCE OVRNGT LOOKS GOOD CONSIDERING AMOUNT OF RADIATIONAL
COOLING EXPECTED. WL USE BLEND. NEW YEARS DAY TEMPS SOMEWHAT COOL
PER MAV/FWC. GOOD WAA IN ADVANCE OF WARM FNT WL ALLOW TEMP TO BE
CLOSER TO THE MET GUIDANCES. THUR NGT...MET TEMPS ARE A BIT WARM
EVEN WITH THE RAIN COOLED AIR. MAV/FWC SEEM REASONABLE SO WL USE
BLEND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

BIELINSKI
Hazardous weather outlook, Dec 31, 5:31 AM EST, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 AM EST WED DEC 31 2003

INZ021-028>031-035>049-051>057-060>065-067>072-011030-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
531 AM EST WED DEC 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SNOW SATURDAY NIGHT THROUGH SUNDAY NIGHT AND
AGAIN ON TUESDAY ACROSS CENTRAL INDIANA.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS WILL NOT NE NEEDED TODAY .

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Parke

When
January 1, 12:00 AM EST to January 14, 7:00 AM EST
Where
Parke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Vermillion

When
January 1, 12:00 AM EST to January 14, 7:00 AM EST
Where
Vermillion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Vigo

When
January 1, 12:00 AM EST to January 14, 11:00 PM EST
Where
Vigo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flood, Sullivan

When
January 1, 12:00 AM EST to January 17, 7:00 AM EST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383983, 5383984, 5383985, 5383986.